Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 30, NWS Wichita, KS

June 25, 2021Harvey County, Kansas

NWS Wichita, KS issued this areal flood warning at Jun 25, 2021, 6:55 PM CDT for Harvey County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 6:55 PM CDT (23:55 UTC)
Expired
Jun 25, 2021, 10:25 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Harvey County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-236 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS43 KICT 252355
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
655 PM CDT Fri Jun 25 2021

KSC079-261200-
/O.NEW.KICT.FA.W.0030.210625T2355Z-210626T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harvey KS-
655 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Harvey County in south central Kansas...

* Until 700 AM CDT Saturday.

* At 655 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Newton, Hesston, Halstead, North Newton, Burrton, Walton and 
  Newton Airport.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3800 9715 3796 9770 3813 9770 3817 9737
      3817 9715

$$

Ketcham
1 follow-up statement
683 
WGUS83 KICT 260325
FLSICT

Flood Statement
National Weather Service Wichita KS
1025 PM CDT Fri Jun 25 2021

KSC079-260335-
/O.CAN.KICT.FA.W.0030.000000T0000Z-210626T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harvey KS-
1025 PM CDT Fri Jun 25 2021

...FLOOD WARNING FOR HARVEY COUNTY HAS BEEN REPLACED WITH A FLASH 
FLOOD WARNING...

LAT...LON 3800 9715 3796 9770 3813 9770 3817 9737
      3817 9715

$$

Martin

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 3:08 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 25, 3:08 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 PM CDT Fri Jun 25 2021

.SHORT TERM...(Through Tonight)
Issued at 301 PM CDT Fri Jun 25 2021

Forecast highlights:

Severe weather and flooding potential through tonight.

Multiple rounds of showers/storms possible the next several days,
which could pose additional flooding concerns, especially over
southeast Kansas.

Scattered to numerous thunderstorms are ongoing across east-central
Kansas, in the vicinity of an east-west oriented boundary, being
aided by shortwave energy and associated large-scale ascent
overspreading from the west. The atmosphere is characterized by
strong instability owing to good surface heating and rich boundary
layer moisture. Deep layer shear is modest, with well above normal
precipitable waters. The mid-levels are a bit more moist and a tad
cooler today compared to yesterday, which at least partially
explains why activity initiated earlier than yesterday.

Per observational and model trends, storms should continue to
develop/congeal along this boundary through the afternoon-evening,
in response to the large scale ascent approaching from the west and
a strengthening low-level jet. Primary threats will be large hail
and damaging winds, although decent low-level CAPE values may
support an isolated tornado threat before 9 PM. Mid-level lapse
rates aren't quite as steep as yesterday, so hail sizes should be
limited some, probably no larger than ping-pongs or golfballs.
Thinking the greatest severe threat will be generally along/south of
the Highway 50 corridor, although there is a conditional severe risk
further north into central/north-central Kansas this evening-
overnight as High Plains activity encounters greater instability as
it rolls east.

Furthermore, impressive precipitable water values and orientation
of low-level boundary nearly parallel to mid/upper flow will also
support training storms, very heavy rainfall rates, and potential
flooding/flash flooding. Thinking the greatest threat for this will
be from roughly Highway 50 on south/southeast, where a flood watch
has been hoisted through about sunrise Saturday.

.LONG TERM...(Saturday through Friday)
Issued at 301 PM CDT Fri Jun 25 2021

There is increasing concern that especially southeast Kansas
could see multiple rounds of showers/storms the next several days.
The culprits will be a persistent upper trough just
west/northwest of the region and associated favorable upper jet
dynamics, amidst above normal precipitation waters and some
semblance of a weak surface boundary draped across the region.
Consequently, later shifts may need to consider extending the
flood watch further into the future. If this forecast verifies,
several inches of rain could fall across mainly southeast Kansas
through mid-late next week, resulting in significant rises on area
rivers and streams across especially southeast Kansas (as is
supported by raw river model output). Stay tuned for later
forecast.

Temperature-wise, precipitation/clouds and the lingering central
CONUS upper trough should support somewhat cooler than normal
temperatures through the weekend and through much of next week, with
daytime highs generally in the 80s and overnight lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jun 25 2021

Low confidence forecasts continue. Scattered elevated storms
continue to develop near KS/OK border south of KICT. That is the
focus of weak warm air advection aloft and is expected to
translate into southeast KS. Meanwhile surface outflow boundary
or front is between KMPR and KHUT but little if any additional
southward progress is expected. This will likely be the focus for
more robust convection later this afternoon as surface
temperatures increase. Better synoptic scale lift will occur this
evening as upper trough and coupled upper jet translates across
the area. Attempted limit thunderstorms to more likely time frames,
but will need to refine and add details as confidence increases
in the short term. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  84 /  90  60  40  20
Hutchinson      68  84  64  85 /  80  40  20  10
Newton          69  83  65  84 /  80  50  40  20
ElDorado        70  81  66  82 /  90  70  50  30
Winfield-KWLD   69  83  67  83 /  80  80  70  40
Russell         64  81  61  84 /  60  20  10  10
Great Bend      65  81  61  83 /  70  30  10  10
Salina          67  84  63  86 /  80  40  20  10
McPherson       67  84  63  85 /  80  40  20  10
Coffeyville     72  84  69  82 /  80  90  80  70
Chanute         71  83  69  82 /  90  80  80  60
Iola            71  83  69  82 /  90  80  80  60
Parsons-KPPF    72  83  69  82 /  80  90  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ052-053-068>072-082-
083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Fri Jun 25 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Fri Jun 25 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Scattered to numerous thunderstorms are expected across the region
through tonight. The strongest activity will be capable of half-
dollar size hail, 60 to 70 mph winds, and possibly an isolated
tornado. Additionally, locally very heavy rainfall is likely, which
could support flooding and flash flooding concerns. Thinking the
highest threat for severe weather and flooding will be generally
along and south of the Highway 50 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm chances are expected to remain in the
forecast this weekend through mid to late next week, with the
highest threat generally across southeast Kansas. While some strong
storms are possible, there is increasing concern for multiple
rounds of heavy rainfall, which may lead to flooding concerns.
Significant rises on area rivers and streams are possible. Stay
tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, flooding, and rainfall are always
greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 25, 5:56 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      GOESSEL                 38.25N 97.35W
06/25/2021                   MARION             KS   EMERGENCY MNGR

            WATER ENTERING SEVERAL HOMES AND BUSINESSES
            ON MAIN STREET IN THE CITY OF GOESSEL.

&&

JC
Special weather statement, Jun 25, 6:00 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT Fri Jun 25 2021

KSZ070-260000-
Greenwood KS-
600 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 700 PM CDT.

* At 557 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles west of
  Hamilton, or 11 miles southwest of Madison...moving east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison, Hamilton, Virgil and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and east central Kansas.

LAT...LON 3792 9596 3792 9633 3808 9641 3808 9636
      3817 9636 3817 9596
TIME...MOT...LOC 2259Z 249DEG 16KT 3801 9628

KETCHAM
Special weather statement, Jun 25, 6:07 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
607 PM CDT Fri Jun 25 2021

KSZ048>051-260000-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
607 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Ellsworth County in central Kansas...
  Northeastern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Southwestern Saline County in central Kansas...

* Until 700 PM CDT.

* At 606 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles north of Little River, or 15
  miles northeast of Lyons...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lindsborg, Marquette, Brookville, Falun, Kanopolis Lake and
  Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3841 9794 3853 9812 3879 9785 3859 9762
TIME...MOT...LOC 2307Z 228DEG 22KT 3851 9800

KETCHAM
Local storm report, Jun 25, 6:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     5 W PEABODY             38.18N 97.19W
06/25/2021  E60 MPH          MARION             KS   TRAINED SPOTTER

            OCCASIONAL GUSTS UP TO 60 MPH. REPORT WAS 2
            MILES E OF K-15 ON THE MARION/HARVEY CO.
            LINE.

&&

JC
Local storm report, Jun 25, 6:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLASH FLOOD      5 W PEABODY             38.18N 97.20W
06/25/2021                   MARION             KS   TRAINED SPOTTER

            MULTIPLE AREAS OF FLASH FLOODING REPORTED BY
            SPOTTER.

&&

RCW
Local storm report, Jun 25, 6:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             3 S GOESSEL             38.20N 97.34W
06/25/2021  E1.00 INCH       MARION             KS   FIRE DEPT/RESCUE

            INTERSECTION OF K-15 AND 90TH.

&&

JC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 11:27 PM CDTSpecial Weather StatementICTSaline33 min
Jun 25, 12:02 AM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
Jun 25, 12:36 AM CDTSpecial Weather StatementICTBarton24 min
Jun 25, 12:47 AM CDTSpecial Weather StatementICTLincoln28 min
Jun 25, 12:56 AM CDTSpecial Weather StatementICTSaline34 min
Jun 25, 1:00 AM CDTSpecial Weather StatementICTEllsworth45 min
Jun 25, 1:09 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice35 min
Jun 25, 1:16 AM CDTSevere Thunderstorm WarningICTSaline59 min
Jun 25, 1:41 AM CDTSpecial Weather StatementICTMcPherson, Saline49 min
Jun 25, 1:04 PM CDTSpecial Weather StatementICTButler26 min
Jun 25, 1:16 PM CDTSpecial Weather StatementICTHarvey29 min
Jun 25, 1:37 PM CDTSpecial Weather StatementICTChase38 min
Jun 25, 1:49 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion26 min
Jun 25, 1:54 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more65 hr
Jun 25, 2:04 PM CDTSevere Thunderstorm WarningICTChase41 min
Jun 25, 2:16 PM CDTSevere Thunderstorm WarningICTButler44 min
Jun 25, 2:59 PM CDTSpecial Weather StatementICTChase31 min
Jun 25, 3:03 PM CDTSevere Thunderstorm WarningICTChase26 min
Jun 25, 3:07 PM CDTRiver Flood WarningICTAllen, Neosho61 hr
Jun 25, 3:07 PM CDTRiver Flood WarningICTAllen32 hr
Jun 25, 3:07 PM CDTRiver Flood WarningICTNeosho4 days
Jun 25, 3:07 PM CDTRiver Flood WarningICTLabette, Neosho5 days
Jun 25, 3:07 PM CDTRiver Flood WarningICTCherokee, Labette7 days
Jun 25, 3:27 PM CDTSpecial Weather StatementICTChase, Marion33 min
Jun 25, 3:55 PM CDTSpecial Weather StatementICTChase35 min
Jun 25, 4:07 PM CDTAreal Flood WarningICTChase, Marion69 min
Jun 25, 4:26 PM CDTSpecial Weather StatementICTReno64 min
Jun 25, 4:26 PM CDTSevere Thunderstorm WarningICTGreenwood32 min
Jun 25, 4:44 PM CDTSpecial Weather StatementICTMarion46 min
Jun 25, 5:00 PM CDTSpecial Weather StatementICTChase30 min
Jun 25, 5:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson55 min
Jun 25, 5:16 PM CDTFlash Flood Warning Considerable damage threatICTChase, Marion5 hr
Jun 25, 5:17 PM CDTSpecial Weather StatementICTRice58 min
Jun 25, 5:43 PM CDTSpecial Weather StatementICTHarvey47 min
Jun 25, 6:00 PM CDTSpecial Weather StatementICTGreenwood60 min
Jun 25, 6:07 PM CDTSpecial Weather StatementICTSaline53 min
Jun 25, 6:20 PM CDTSevere Thunderstorm WarningICTHarvey, Marion55 min
Jun 25, 6:39 PM CDTSevere Thunderstorm WarningICTHarper, Kingman66 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.